Illinois, 2012

Hail in Illinois, May 2, 2012

May 2, 2012 · NWS ILX · 1 event in 1 county or zone

Widely scattered thunderstorms developed in a warm and humid airmass in the wake of a warm front that lifted into northern Illinois on May 2nd. One cell produced nickel-sized hail in Christian County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Widely scattered thunderstorms developed in a warm and humid airmass in the wake of a warm front that lifted into northern Illinois on May 2nd. One cell produced nickel-sized hail in Christian County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 2, 11:54 AM CST, 4 minutes earlier.

Area forecast discussion, May 2, 11:54 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1254 PM CDT WED MAY 2 2012

.DISCUSSION...
ISSUED 1012 AM CDT WED MAY 2 2012

COMPLEX OF THUNDERSTORMS OVER SOUTHERN IOWA/NORTHERN MISSOURI
CONTINUES TO PUSH SLOWLY EASTWARD INTO WEST-CENTRAL ILLINOIS THIS
MORNING. WHILE CLOUD TOPS ARE BEGINNING TO WARM ON IR SATELLITE
IMAGERY AND OVERALL TREND WILL BE FOR STORMS TO WEAKEN AS THEY
TRACK FURTHER EAST...THINK SHOWERS/ISOLATED THUNDER WILL CONTINUE
TO IMPACT THE NORTHERN KILX CWA THROUGH MID-AFTERNOON. OUTFLOW
BOUNDARY FROM THE CONVECTION HAS SETTLED SOUTHWARD TO THE I-72
CORRIDOR...WITH SCATTERED SHOWERS POPPING UP IN THIS AREA AS WELL.
AS A RESULT...HAVE UPDATED THE FORECAST TO CARRY LIKELY POPS
ALONG/NORTH OF A RUSHVILLE TO BLOOMINGTON LINE...WITH CHANCE POPS
AS FAR SOUTH AS A JACKSONVILLE TO DANVILLE LINE. DUE TO THE CLOUDS
AND PRECIP...HAVE LOWERED HIGHS BY A FEW DEGREES...WITH READINGS
ONLY REACHING AROUND 80 FROM THE PEORIA AREA NORTHWARD. FURTHER
SOUTH...HAVE RAISED HIGHS TO AROUND 90 ALONG/SOUTH OF I-70...WHERE
FULL SUNSHINE AND STRONG SOUTHERLY WINDS WILL PREVAIL. ZONE UPDATE
HAS ALREADY BEEN ISSUED.

&&

.AVIATION...
ISSUED 1254 PM CDT WED MAY 2 2012

MCS WILL CONTINUE TO DECAY OVER THE ILLINOIS RIVER VALLEY EARLY
THIS AFTERNOON...WHILE ADDITIONAL SHOWERS/STORMS FIRE ALONG ITS
PERIPHERY OR OLD OUTFLOW BOUNDARIES. BASED ON SATELLITE/RADAR
LOOPS...IT APPEARS KPIA AND KBMI STAND THE BEST CHANCE AT GETTING
A SHOWER OVER THE NEXT 2 TO 3 HOURS. HAVE THEREFORE INCLUDED A
TEMPO GROUP FOR -SHRA AT THOSE SITES...WHILE ONLY MENTIONING VCTS
AT THE REMAINING TERMINALS. ANY CONVECTION THAT DEVELOPS THIS
AFTERNOON WILL DISSIPATE BY SUNSET...WITH DRY CONDITIONS EXPECTED
OVERNIGHT INTO THURSDAY MORNING. WINDS WILL INITIALLY BE
PERTURBED BY MESOSCALE BOUNDARIES EARLY THIS AFTERNOON...BUT WILL
EVENTUALLY BECOME S/SW ACROSS THE BOARD LATE TODAY THROUGH THURSDAY.

BARNES
&&

.PREV DISCUSSION...
ISSUED 326 AM CDT WED MAY 2 2012
WEAK FRONTAL BOUNDARY DRIFTING ACROSS THE MIDWEST THIS MORNING
WITH ANOTHER CONVECTIVE COMPLEX OUT TO THE WEST. FLOW ALOFT IS
WEAKLY SWRLY AS TEMPS WARM OVER THE EASTERN HALF OF THE COUNTRY.
FIRST ISSUE FOR THE FORECAST IS THE PRECIP EDGING THIS WAY THROUGH
IA...AND BEYOND THAT...THE BEHAVIOR OF THE FRONT IN AN ACTIVE
PATTERN WITH SEVERAL SMALL SYSTEMS EJECTING INTO THE MIDWEST AND
CAUSING TIMING/PRECIP ISSUES THROUGHOUT THE FORECAST. ALLBLEND
CONTINUES TO HAVE WIDESPREAD CHANCE POPS IN THE EXTENDED.

SHORT TERM...TODAY AND TOMORROW...
WINDS ALREADY HAVE A SOUTHERLY COMPONENT TO THEM THIS MORNING AND
THIS TREND WILL CONTINUE...USHERING IN VERY WARM TEMPS TO THE
MIDWEST TODAY. BEFORE THAT...HOWEVER...SOME SHOWERS AND
THUNDERSTORMS FROM OVERNIGHTS CONVECTIVE SYSTEM TO THE WEST WILL
MAKE THEIR WAY ACROSS THE MISS RIVER VALLEY...WITH SOME RAIN
COOLED AIR AND ACCORDING TO THE HRRR...SOME DYING PRECIP. AS THE
SYSTEM SLOWLY CLEARS OUT...SOUTHERLY WINDS AND PLENTY OF WAA
SHOULD PUSH THE FRONT NORTHWARD THROUGH THE AFTERNOON. SMALL WAVES
MOVING ALONG THE SWRLY FLOW ALOFT COLLIDE WITH THE
BOUNDARY...SETTING OFF PERIODIC SHOWERS AND THUNDERSTORMS JUST TO
THE NORTH MOSTLY...UNTIL THE SFC LOW MOVES THROUGH THURSDAY
AFTERNOON/EVENING TO THE NW. THURS AFTERNOON AND EVENING PRECIP
MORE LIKELY WITH NRN HALF OF STATE IN A SLIGHT RISK.

LONG TERM...FRIDAY THROUGH TUESDAY...
FRIDAY SLIGHTLY COOLER IN WAKE OF EXITING WAVE AND A BIT OF
COOLER AIR SEEPING INTO THE MIDWEST ON BACKSIDE OF EXITING
LOW...BUT ONLY SLIGHTLY AS SFC LOW IS POORLY DEFINED WITH SMALL
WAVE. LARGE SCALE TROF CONTINUES TO DIG INTO THE WEST
COAST...SETTING UP COMPLICATED AND ACTIVE WAVE TRAIN THROUGH THE
MIDWEST AND POPS RATHER PROLIFIC THROUGH THE EXTENDED...UNTIL DAY
7/8 AS ECMWF AND GFS STARTING TO DRY OUT...IF ONLY FOR A DAY OR
TWO...BEHIND AN EXPANSIVE SFC SYSTEM ON MONDAY NIGHT. PROBLEM IS
THE STRENGTH OF THE SFC LOW CONSIDERING STILL ONLY SHORTWAVES
GETTING PUSHED OUT OF THE LARGER SCALE TROF OVER THE WEST. SO FOR
NOW...THE EXTENSIVE POPS AND PERIODIC SHOWERS AND THUNDERSTORMS
CONTINUE.

HJS

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 2, 10:38 AM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1138 AM CDT WED MAY 2 2012

ILZ027>031-036>038-040-041-031100-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
1138 AM CDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

REMNANTS OF A LARGE THUNDERSTORM COMPLEX WILL MOVE ACROSS THE
AREA THIS AFTERNOON...RESULTING IN SCATTERED THUNDERSTORMS OVER
NORTHERN PORTIONS OF CENTRAL ILLINOIS. SEVERE WEATHER IS NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A NEARLY STATIONARY FRONTAL BOUNDARY WILL PRODUCE PERIODIC
THUNDERSTORMS FROM THURSDAY AFTERNOON THROUGH MONDAY NIGHT. THERE
IS A SLIGHT RISK THAT STORMS THURSDAY AFTERNOON THROUGH FRIDAY
NIGHT COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS
BEING THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ042>057-061-031100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCOTT-SHELBY-VERMILION-
1138 AM CDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AN OLD OUTFLOW
BOUNDARY THIS AFTERNOON. SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN APPROACHING COLD FRONT WILL BECOME NEARLY STATIONARY ACROSS THE
REGION BY THIS WEEKEND...PRODUCING PERIODIC THUNDERSTORMS FROM
THURSDAY NIGHT THROUGH MONDAY NIGHT. THERE IS A SLIGHT RISK THAT
STORMS THURSDAY NIGHT THROUGH FRIDAY NIGHT COULD BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-031100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1138 AM CDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN APPROACHING COLD FRONT WILL BECOME NEARLY STATIONARY ACROSS THE
REGION BY THIS WEEKEND...PRODUCING PERIODIC THUNDERSTORMS FROM
FRIDAY THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

The radar

The Lincoln radar (KILX), 67 km away, was scanning. The volume nearest the first event began at 17:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Christian

When
May 2, 11:58 AM CST to 11:59 AM CST
Where
Christian County, Taylorville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.550, -89.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374232.